The Lupus Forum banner

1 - 8 of 8 Posts

·
Registered
Joined
·
14 Posts
Discussion Starter #1
Hi there,

I am getting my test results in a few weeks but I am scared to death I will have to take prednisone because of its side effects (puffy face/weight gain, I am very insecure about how I look, and osteoporisis as I already have very brittle bones), in case my test results turn out positive.

How often is prednisone prescribed, do everyone get it? And are there any alternatives with less side effects?

I know I should ask my rheumatologist but I like to prepare a bit before I see her again in a few weeks.
 

·
Registered
Joined
·
2,404 Posts
Werewolf, Prednisone is not likely to be prescribed immediately.Other milder drugs are first choice to start. You may need pred, if you have a lot of inflammation but it would be a t the lowest dose possible and for the least possible time.

Low doses, say 7.5 mgms daily are not likely to cause serious side effects, but your osteo porosis would be a concern.

I would not worry too much at the moment.
x Lola
 

·
Moderator
Joined
·
4,435 Posts
steroids

Hiya.. I have had two injections Aug 08 and Nov 08 of steroids then in December low dose (10mgs) orally, upped to 40mgs for a week following a photosensitive flare in Dec. I am still reducing and down to 5mg/7.5mgs alternate days at moment.... I still look the same in the mirror and about the same weight, please don't worry at this stage, it isn't automatically prescribed, but can be effective ... it is a team effort when consulting with the Rheumatologist. Discuss your concerns with them so that you can move forward together; first things first.. get your results and go to the consultation with all your questions and a notebook for the answers. :)
Between you both you need to come up with a plan that is the most beneficial for you body and health... all the best.

XClaire
 

·
Registered
Joined
·
14,661 Posts
Hello Werewolf :)
Prednisone is used as little as possible at as low a dose as necessary, and only when necessary to get disease fast under control.

One way of judging a doctor is the way they explain why they are recommending the medicines, mention their side effects to you and give a treatment plan.
The most commonly used drug is called Plaquenil here, maybe Quensyl in Holland like in Germany; anyway its chemical name is hydroxychloroquine sulfate. It is a very safe and effective medicine which most people tolerate very well and can be taken for years without ill effects. It is all some people need for general disease control.

It all depends on what is needed. Prednisone might be essential at some stage or from time to time all depending how lupus is affecting the individual.
There are several other drugs that are used as necessary and to avoid needing Prednisone.

Let us know how your appointment goes and don't hesitate to ask any questions. We'll help you all we can. :)

:)

Clare
 

·
Registered
Joined
·
594 Posts
Hi Werewolf,
As other have said pred is not used lightly, and there are usually other drugs that are tried to reduce inflammation and effects of the disease unless those effects are dngerous or totally debilitating.
There drugs to modify the effects of the disease and then there are also non steroid anti inflamatories. Some people have already had to try to steroids and nsaids even before diagnosis when the inflammation is more severe.
So diagnosis does not neccessarily mean steroids, especially in someone such as yourself who has osteoporosis. I am sure that other optins will be explored before going down this road.

Good Luck

Take Care :)
 

·
Registered
Joined
·
893 Posts
Hi,

Only had to take prenisolone two years along the line.

Yes there are possible side effects. Not all get all or some of them.

It depends on dosage, and any tapering ( bringing the dosage down gradually).

Although I have got some puffyness, its not as bad as I thought it would be, most others do not notice. Yes sometimes it bothers me.

Ive lost weight for the first time in ages since Ive been on it.
Im being sensible with my diet, avoiding too much salt, sugar, fat.
Im still enjoying those things I should not be eating as above, Im no saint!.

There are so many factors in health verses medicatons to consider, osteoporois being one, though my Rhumatologist told me it takes too years of constant steroids to cause osteoporosis, and if you are pre menaupausal(sp?) the you can recover.
My GP told me that she could give me a magnesium?calcium? supplement if I was on steroids for more than a few month to compensate etc .

When all you care about is feeling better than you do , its quite unbelievable what medications you will/can reconsider to give you a bit of life back.
:)
 

·
Registered
Joined
·
4,444 Posts
I can't think of a single test result that would bring about a certain prescription for prednisone; other than possibly needing to rein in a severe kidney problem and then it would be IV prednisone & stronger medications to treat lupus nephritis. Prednisone, even then, is usually only needed in short bursts until other medication takes over.

If your main symptoms are joint pain/swollen joints, and your sed rate is raised, then usually other medications are attempted first before prednisone is suggested. Plaquenil, NSAID medication, other pain control medications. If you find yourself unable to function due to pain/stiffness, then taking prednisone at a dose of 20mg or less can provide a wonderful relief without much risk of weight gain or moonface.

With the exception of severe kidney issues, it really is your choice to take prednisone or not (and it is always your choice in actuality). Often times just 2 weeks is needed to get symptoms quickly under control, and side effects will be minimal in short spells like that. If you're really suffering, and your rheumy believes the benefits outweigh the risks for you, then it's worth a try. Even if just for 2-3 weeks of relief - it can be easy to get off it with only 2-3 weeks of use too - although the pain might return as bad as before once you get off it.

Good luck.
 

·
Registered
Joined
·
14 Posts
Discussion Starter #8
Thanks a lot for all comments!

Good to read it isn't always necessary, and if it is just for a short-term I guess I can live with it if is helps controlling my symptoms.

The last abdominal echo revealed no inflammation of my kidneys, only an enlarged liver. But then again, that was almost 1½ year ago.

I will just wait for the test results, and hopefully I'll only get the antimalaria's if the test is positive.

Thanks,
Werewolf
 
1 - 8 of 8 Posts
Top